Alert archive / California / Beach Hazards Statements in 2017
Beach Hazards Statement 24, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Dec 3, 2017, 2:21 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2017, 2:21 AM PST (10:21 UTC)
- Expired
- Dec 3, 2017, 11:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
720 WHUS46 KLOX 031021 CFWLOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 221 AM PST SUN DEC 3 2017 ...HIGH SURF EXPECTED FOR WEST TO NORTHWEST FACING BEACHES ACROSS THE CENTRAL COAST THROUGH THIS EVENING... ...MINOR TIDAL OVERFLOW DUE TO ASTRONOMICAL HIGH TIDE AND STRONG RIP CURRENTS FOR VENTURA AND LOS ANGELES COUNTY BEACHES THIS MORNING... .LARGE AND LONG PERIOD NORTHWEST SWELL ACROSS THE COASTAL WATERS WILL CONTINUE TO CREATE HIGH SURF ON THE CENTRAL COAST THROUGH THIS EVENING. LARGE BREAKING WAVES ARE POSSIBLE NEAR THE ENTRANCE TO MORRO BAY HARBOR. THERE WILL BE STRONG CURRENTS ON WEST TO NORTHWEST FACING BEACHES SOUTH OF POINT CONCEPTION THIS MORNING AND MINOR TIDAL OVERFLOW WILL BE POSSIBLE ACROSS SOME BEACH PARKING LOTS AROUND HIGH TIDE... CAZ034-035-031900- /O.CON.KLOX.SU.Y.0021.000000T0000Z-171204T0200Z/ SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST- 221 AM PST SUN DEC 3 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * SURF...SURF WILL AVERAGE 9 TO 12 FEET ON WEST TO NORTHWEST FACING BEACHES THROUGH THIS EVENING. THE SURF WILL BEGIN TO DIMINISH TONIGHT INTO MONDAY. * HIGH TIDE...6.7 FT AT 8:46 AM THIS MORNING. * IMPACTS...LARGE POWERFUL AND DAMAGING WAVES WITH STRONG CURRENTS WILL CREATE A RISK OF DROWNING. SNEAKER WAVES CAN SUDDENLY OVERRUN PREVIOUSLY DRY BEACHES AND JETTIES. THERE WILL ALSO BE A HIGH RISK OF LIFE-THREATENING RIP CURRENTS. FLOODING OF LOW LYING BEACH PARKING LOTS IS POSSIBLE WITH THE HIGHEST SURF. BREAKING WAVES ARE POSSIBLE NEAR THE ENTRANCE TO MORRO BAY HARBOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ CAZ040-041-031900- /O.NEW.KLOX.BH.S.0024.171203T1021Z-171203T1900Z/ VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- 221 AM PST SUN DEC 3 2017 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A BEACH HAZARDS STATEMENT FOR STRONG RIP CURRENTS AND MINOR TIDAL OVERFLOW, WHICH IS IN EFFECT UNTIL 11 AM PST THIS MORNING. * HAZARDS...DANGEROUS RIP CURRENTS AND BREAKING WAVES ARE EXPECTED DUE TO ELEVATED SURF OF 3 TO 5 FEET...HIGHEST ON WEST FACING BEACHES FROM RINCON POINT TO THE PALOS VERDES PENINSULA. * WAVES AND SURF...3-5 FEET IN THE MORNING ACROSS WEST FACING BEACHES. * TIDAL OVERFLOW...MINOR TIDAL OVERFLOW POSSIBLE NEAR HIGH TIDE SUNDAY MORNING. * HIGH TIDE...7.0 FT AT 8:06 AM THIS MORNING. * IMPACTS...INCREASED RISK OF OCEAN DROWNING FROM STRONG RIP CURRENTS. MINOR TIDAL OVERFLOW INTO LOW LYING PARKING LOTS, DURING HIGH TIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. SWIM NEAR A LIFEGUARD. IF CAUGHT IN A RIP CURRENT, RELAX AND FLOAT. DON'T SWIM AGAINST THE CURRENT. IF ABLE, SWIM IN A DIRECTION FOLLOWING THE SHORELINE. IF UNABLE TO ESCAPE, FACE THE SHORE AND CALL OR WAVE FOR HELP. && $$ KAPLAN
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 2, 9:30 PM PST, 4 hours 51 minutes earlier.
Area forecast discussion, Dec 2, 9:30 PM PST, 4 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
930 PM PST Sat Dec 2 2017
.SYNOPSIS...
Some low clouds and dense fog will be possible around the Los
Angeles County coast tonight into Sunday morning. Otherwise,
partly cloudy skies will prevail through Sunday, with mostly
clear skies expected Sunday night through the end of next week.
Strong and potentially damaging Santa Ana winds can be expected
Monday and Tuesday, with more strong offshore winds possible by
late in the week.
&&
.UPDATE...
Lots of high clouds today and continuing into this evening.
Despite the high clouds a combination of weak offshore flow and
higher than normal hgts brought max temps that were 5 to 10
degrees above normal to most areas.
At sunset there was some marine layer stratus forming just to the
west of LAX and by dawn Sunday there should be stratus across the
LA coastal plain (there is about a 20 percent chc that the high
clouds will keep the low clouds from developing)
A cold upper low dives out of Oregon across the NE corner of
California and into Nevada. It will lower hgts and switch the
offshore flow to onshore. This will make Sunday the coolest day of
the next 7.
More importantly it will set the stage for strong and long
duration Santa Ana wind event. Strong sfc high pressure will move
into Central Ca later tomorrow afternoon and will initiate a north
wind event. There will be advisory level wind gusts through the
I-5 corridor and the SBA south coast.
The sfc high quickly shifts into Nevada and sets up a classic
Santa Ana NE wind event on Monday. There will almost certainly be
advisory level gusts through the usual Santa Ana wind prone areas.
The wind event peaks on Tuesday and have issued a high wind watch
for the mtns Monday night through Thursday and for Monday night
and Tuesday for the vlys (sans the San Gabriel) and coasts of LA
and VTA counties.
One fly in the wind ointment from the 00Z run of the NAM which
develops a retrograding cut off low on Tuesday and moves it over
the area. If this happened there would be little or no upper
support and the winds would be much less. For now will treat this
solution as an anomaly but it needs watching.
As is so often the case with December Santa Anas the cold dry air
will cool quickly under the clear skies in the wind sheltered
areas. Freeze and Hard Freeze watches are now in effect for the
interior vlys of SLO and SBA counties as well as the Santa Ynez
vly. Since the Antelope Vly has already experienced two hard
freezes already this year no further hard freeze warning will be
issued for the area...but residents there should be prepared for
lows in the 20s Tue, Wed, and Thu.
A forecast update will be issued to include the watch headlines
into the forecast.
&&
.SHORT TERM...(SAT-TUE)
A weak and flat upper ridge over srn CA today will give way to an
upper level trof which is expected to move out of the e Pac and into
CA tonight and Sun. An upper level high is forecast to build just
off the PAC NW and nrn CA coast Sun night and Mon. A sharp
positively tilted upper level trof will develop S of the upper high
over central CA on Mon. This trof will drop S thru srn CA Mon night
and Tue, with upper level ridging building in from the N on Tue.
Partly cloudy skies with varying amounts of hi clouds can be
expected over the forecast area thru Sun then turn mostly clear
for Sun night thru Tue. However, it looks like a dissipating cold
front associated with the first upper trof will pass thru SLO/SBA
Counties late tonight and early Sun. Behind this system,
increasing NW to N winds can be expected on the N mtn slopes into
the sern SLO County vlys and Cuyama vly, with some upslope clouds
possible there Sun afternoon and Sun night.
Increasing northerly gradients can be expected Sun evening (e.g.,
12Z NAM SBA-BFL gradients -6.7 mb at 06Z Sun evening) will support
strong and gusty advisory-level N to NE canyon winds over the SBA
County mtns and S coast Sun evening. Gusty NW to N advisory-level
winds will also be possible over the L.A./VTU County mtns along the
I-5 corridor early Sun evening, then increase further while
transitioning to N to NE across the mtns and into the vlys and
coastal areas of VTU/L.A. Counties Sun night into Mon morning as
strong surface high pressure builds into the central and nrn Great
Basin. By 12Z Mon, the NAM was forecasting the LAX-DAG gradients to
be -8.1 mb, but the gradient only increases to -5.2 mb by 00Z Tue
(late Mon afternoon). 850 MB winds up to 45-50 kt are forecast over
the mtns, with 950 mb winds up to 50-55 kt in srn VTU County by Mon
morning. There should be good cold air advection with this offshore
flow Sun night and Mon, further helping to drive strong and gusty
winds to lower elevations including coastal areas. Strong advisory-
level to possibly warning-level winds can be expected over the
VTU/L.A. County mtns including the Santa Monica mtns during the
period, with strong advisory-level winds for much of the vlys, and
coastal areas from the Oxnard plain thru Malibu and the Hollywood
Hills.
The surface high will strengthen further Mon night into Tue
morning, with offshore gradients forecast by the 12Z NAM to
increase to -10.2 mb at 12Z Tue. Widespread 850 mb winds up to 55
kt can be expected in the mtns during the period, with widespread
950 mb winds 60 to 65 kt over srn VTU County into the Santa Monica
Mtns. With good upper level support and cold air advection, NE
winds will increase over VTU/L.A. Counties Mon night into Tue to
High Wind Warning levels over a wide area from the mountains to
the coast. Wind gusts to 60 mph cannot be ruled out for the Santa
Clarita Vly, San Fernando Vly, sern VTU County vlys and hills, and
the coast from the Oxnard Plain to the Hollywood hills. Gusts of
65 to 70 mph will be possible for the L.A./VTU mtns including the
Santa Monica Mtns.
Wind Advisories will likely be needed for the SBA County S coast and
mtns Sun evening, and over a large portion of the vlys and coasts of
VTU/L.A. County for Sun night into Mon. High Wind Watches will
likely be issued this evening or later tonight for the L.A./VTU
County mtns for later Sun night into Mon, and for much of the
area from the mtns to the coast for Mon night into Tue.
This will be a cool Santa Any wind event thanks to the lowering 500
mb heights with the upper level trof and short hours of daytime
heating. Temperatures across the region will turn cooler on Sun to
near normal for many areas, then cool further for the mtns and
deserts on Mon and Tue, but turn slightly milder for the coast and
many vlys due to the offshore flow. Highs in the warmest vlys and
inland coastal areas will be in the upper 60s to around 70 on Sun,
low 70s on Mon, and lower to mid 70s on Tue.
.LONG TERM...(WED-SAT)
The EC and GFS are in generally good agreement in the extended
range. Overall, upper level ridging to some extent will prevail
along the W coast Wed thru Sat. The upper ridge will continue a
strong surface high over the central and nrn Great Basin, bringing
continuing offshore flow to swrn CA during the period. The NE winds
over VTU/L.A. Counties should diminish Tue night and Wed to near or
below advisory levels, then increase again Wed night into Thu likely
to advisory-levels of even low end warning levels. Gusty offshore
winds will then continue night and morning hours Thu night thru Sat.
Very dry air will move in during the period, with generally clear
skies expected across the region.
The increasing 500 mb heights and offshore flow will combine to
bring warmer daytime temps to the area during the extended period,
altho the mtns and deserts should not turn much warmer until Fri and
Sat. Highs are expected to be several degrees above normal for many
areas, starting with the coast and vlys Tue and Wed, then including
the mtns and deserts by the end of the week. Highs in the warmest
vlys and coastal areas should reach the mid 70s to near 80 Wed,
and generally into the upper 70s to low 80s Thu thru Sat.
However, overnight lows will be cold in wind sheltered areas due
to the very dry air mass and long nights for good radiational
cooling. The coldest vlys, including the SLO County interior vlys
and Antelope Vly, should have lows in the mid to upper 20s Wed and
Thu, then increase a few degrees for late in the week. Would not
be surprised if some sheltered coastal vlys drop into the upper
20s to low 30s as well, with the potential for some frost or
freeze warnings.
&&
.AVIATION...
03/0530Z
At 0445Z at KLAX, the marine layer was 500 feet deep. The top of
the inversion was around 1800 feet with a temperature near 18
degrees Celsius.
Very good confidence in inland TAFs except KPRB where there is a
40 percent chc of LIFR cigs/vis from 10Z-17Z.
Low confidence in coastal TAFs north of L.A, county where there
is a 30 percent chc of LIFR cigs/VIS 12Z-16Z.
KLAX...KSMO and KLGB will likely see IFR/LIFR cigs at times
through 17Z. It is very likely that cigs and especially vis will
vary up and down frequently.
KLAX...Low confidence in TAF. There will likely be IFR/LIFR
cigs/vis at times through 17Z. It is very likely that cigs and
especially vis will vary up and down frequently. Better confidence
in timing of transition to improved conds.
KBUR...Very good confidence in 00Z TAF.
&&
.MARINE...
02/800 PM
Large northwest swell will slowly subside through Sunday. A mix
of gusty northwest to north winds and seas will continue across
the outer waters tonight through Sunday, then winds will become
the primarily threat. There is a chance of Gales over the northern
outer zones Sunday afternoon and evening with gusts to 35 knots. A
Gale Watch has been issued, with moderate to high confidence of N
gales between 3 PM and 9 PM Sunday. Gusty north to northeast
winds are likely over the southern outer waters on Monday and
Tuesday.
Across the inner waters and Southern California Bight, winds and
seas will likely remain below advisory levels through Sunday, then
Small Craft Advisory level northeast winds are likely across much
of the inner coastal waters Sunday night through Tuesday, and
possibly into Wednesday or Thursday. There is a 40 percent chance
of northeast gales late Monday night into Tuesday across Eastern
and nearshore portions of the bight. Northeast winds up to 25
knots will likely affect the San Pedro Channel out to Catalina
Island during this time with short-period hazardous seas
developing. The wind- driven seas could cause boating hazards for
east-facing harbors and inlets, such as Avalon Harbor and the
offshore islands.
&&
.FIRE WEATHER...
02/135 PM
Overall, moderate to high confidence in an extended period of
critical fire weather conditions across the area from Sunday
through Thursday.
Beginning Sunday afternoon, northerly winds will be on the
increase across the area, peaking in strength Sunday evening. So,
the Santa Barbara county mountains, South Coast of Santa Barbara
county, the Interstate 5 corridor and even the Santa Monica
Mountains will experience northerly wind gusts between 35 and 50
mph. As the winds develop, relative humidity is expected to fall
into the teens. So, there will likely be an extended period of
critical fire weather conditions for these area Sunday evening
through Sunday morning and a Red Flag Warning has been issued.
Early on Monday, the flow will shift to the northeast and remain
northeast through Thursday. At this time, confidence is high in an
extended moderate to strong Santa Ana wind event for Ventura and
Los Angeles counties. The strongest northeast winds are likely
late Monday night and Tuesday. Relative humidity will drop into
the teens and single digits with poor overnight recoveries. So, a
several day period of critical fire weather conditions is expected
for Ventura and Los Angeles counties. Therefore, Red Flag Warnings
are in effect from early Monday morning through Thursday
afternoon.
With very dry vegetation/fuels, this will be a dangerous situation
with extreme fire behavior likely if a fire were to start.
Everyone needs to exercise extreme caution when handling any
potential fire ignition sources...such as campfires, cigarettes,
welding and brush clearing equipment.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 6 PM PST Sunday for zones
34-35. (See LAXCFWLOX).
Red Flag Warning in effect from 6 PM Sunday to 6 AM PST
Monday for zones 239-252. (See LAXRFWLOX).
Red Flag Warning in effect from 3 AM Monday to 6 PM PST
Thursday for zones 240-241-244-245-288-547-548. (See LAXRFWLOX).
Red Flag Warning in effect from 10 PM Sunday to 6 PM PST
Thursday for zones 246-253-254. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 9 AM PST Monday for
zones 670-673. (See LAXMWWLOX).
Small Craft Advisory for hazardous seas in effect until 3 AM
PST Monday for zone 676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(TUE-SAT)
Strong Santa Ana winds are expected for the middle to late
part of next week accompanied by potentially critical fire
weather conditions. Additionally, a cold air mass settling in
across the Great Basin may bring widespread frost and freeze
conditions for interior areas extending to portions of the Central
Coast Wed through Thu.
&&
PUBLIC...Sirard/Rorke
AVIATION...Rorke
MARINE...Smith
FIRE...Thompson
SYNOPSIS...Sirard
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 7:41 PM PST | Freeze Watch | LOX | Santa Barbara | 42 hr |
| Dec 2, 7:41 PM PST | High Wind Watch | LOX | Los Angeles | 19 hr |
| Dec 2, 7:41 PM PST | Hard Freeze Watch | LOX | 42 hr | |
| Dec 2, 8:18 PM PST | Gale Watch | LOX | 6 hr | |
| Dec 3, 4:12 AM PST | Wind Advisory | LOX | Los Angeles | 5 days |
| Dec 3, 2:36 PM PST | Frost Advisory | LOX | 17 hr | |
| Dec 3, 2:36 PM PST | Freeze Warning | LOX | Santa Barbara | 17 hr |
| Dec 3, 2:36 PM PST | High Wind Warning | LOX | Los Angeles | 4 days |
Nearby
Beach Hazards Statements in California, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.